Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 130, NWS Morristown, TN

May 10, 2011Scott County, Washington County, Virginia; Hawkins County, Sullivan County, Washington County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 10, 2011, 10:16 PM EDT for Scott County, Washington County, Virginia; Hawkins County, Sullivan County, Washington County, Tennessee. It was in force for 59 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2011, 10:16 PM EDT (02:16 UTC)
Expired
May 10, 2011, 11:15 PM EDT
In force
59 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Hawkins County, TN, Sullivan County, TN, Washington County, TN, Scott County, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 91 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 10:30 PM EDTTSTM WND DMGGate City, VASEVERAL TREES DOWN.
May 10, 10:30 PM EDTTSTM WND DMGHiltons, VASEVERAL TREES DOWN.
May 10, 10:30 PM EDTTSTM WND DMGWeber City, VASEVERAL TREES DOWN.
May 10, 11:15 PM EDTTSTM WND DMG2 W Church Hill, TNONE TREE DOWN ALONG 11W.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 3:20 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.3
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

402 
WUUS54 KMRX 110216
SVRMRX
TNC073-163-179-VAC169-191-110315-
/O.NEW.KMRX.SV.W.0130.110511T0216Z-110511T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1016 PM EDT TUE MAY 10 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAWKINS COUNTY IN EAST TENNESSEE...
  SULLIVAN COUNTY IN EAST TENNESSEE...
  NORTHERN WASHINGTON COUNTY IN EAST TENNESSEE...
  SCOTT COUNTY IN SOUTHWEST VIRGINIA...
  EXTREME WESTERN WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 1115 PM EDT

* AT 1015 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NORTON...AND MOVING SOUTH AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  GATE CITY...KINGSPORT...WEBER CITY...COLONIAL HEIGHTS...GRAY...FORT
  BLACKMORE...CLINCHPORT...NICKELSVILLE...OKOLONA...HILTONS...MOUNT
  CARMEL...CHURCH HILL...BLOOMINGDALE...SULLIVAN GARDENS...
  BLOUNTVILLE...FALL BRANCH AND TRI-CITY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3680 8237 3672 8234 3673 8229 3639 8230
      3640 8263 3642 8264 3640 8272 3640 8283
      3680 8277
TIME...MOT...LOC 0216Z 340DEG 38KT 3686 8266

$$

DGS
1 follow-up statement
005 
WWUS54 KMRX 110239
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1039 PM EDT TUE MAY 10 2011

TNC073-163-179-VAC169-191-110315-
/O.CON.KMRX.SV.W.0130.000000T0000Z-110511T0315Z/
SULLIVAN TN-WASHINGTON TN-HAWKINS TN-SCOTT VA-WASHINGTON VA-
1039 PM EDT TUE MAY 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT
FOR EXTREME WESTERN WASHINGTON...SCOTT...HAWKINS...NORTHERN
WASHINGTON AND SULLIVAN COUNTIES...

AT 1038 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR TRI-CITY AIRPORT...OR 9 MILES EAST OF KINGSPORT...MOVING
SOUTH AT 40 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  GRAY AND FALL BRANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
TUESDAY EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3680 8237 3672 8234 3673 8229 3639 8230
      3640 8263 3642 8264 3640 8272 3640 8283
      3680 8277
TIME...MOT...LOC 0239Z 353DEG 36KT 3647 8240

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:11 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 10, 8:11 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
811 PM EDT TUE MAY 10 2011

.DISCUSSION...SHOWERS AND THUNDERSTORMS DEVELOPED MAINLY NORTH AND
NORTHEAST OF THE FORECAST AREA THIS AFTERNOON AND EARLY EVENING
EAST OF A WEAK WARM FRONTAL BOUNDARY. THE AIRMASS IS STILL VERY
UNSTABLE ACROSS THE FORECAST AREA BUT NAM12 SHOWS CAP MAY BE
STRENGTHENING THIS EVENING. UPDATED FORECAST BUT DID NOT CHANGE
POPS. WILL LIKELY NEED ANOTHER UPDATE TO LOWER POPS NE LATER THIS
EVENING. TEMPERATURES STILL VERY WARM SOUTHWEST. HIGH CLOUD SHIELD
FROM MCS ACTIVITY TO THE NORTH AND NORTHEAST HAS LOWERED
TEMPERATURES OVER NE TN AND SW VA. UPDATE ALREADY SENT.
&&

.AVIATION...CURRENT SURFACE ANALYSIS SHOWS NW TO SE ORIENTED QUASI-
STATIONARY FRONT OVER SOUTHWEST VA AND NORTHEAST TN...WITH A
SUMMER-LIKE AIR MASS OVER AREA. HIGH DEWPOINTS IN THE LOWER TO MID
60S OVER MOST OF EAST TN. UNSTABLE AIR MASS WILL CONTINUE OVER THE
FORECAST AREA...HOWEVER CONVECTION MOSTLY ALONG BOUNDARY NEAR TRI
THIS EVENING. STILL HAVE VCTS FOR KTRI NEXT FEW HOURS. MVFR
VISIBILITIES DUE TO FOG DEVELOPING LATE TONIGHT TOWARDS SUNRISE AT
ALL TAF SITES.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TD
Hazardous weather outlook, May 10, 10:45 AM EDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1045 AM EDT TUE MAY 10 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-111000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1045 AM EDT (945 AM CDT) TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A STATIONARY FRONTAL BOUNDARY WAS LOCATED OVER SOUTHWEST VIRGINIA
AND NORTHEAST TENNESSEE TODAY...WITH SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED TO DEVELOP OVER THE SOUTHERN APPALACHIAN
REGION THIS AFTERNOON AND EVENING. SOME OF THESE STORMS WILL LIKELY
BECOME SEVERE THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS IN
EXCESS OF 60 MPH AND VERY LARGE HAIL UP TO THE SIZE OF A GOLF BALL
(OR EVEN LARGER). IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS REMAIN IN THE FORECAST EACH DAY...ESPECIALLY IN THE
AFTERNOONS AND EVENINGS. THE GREATEST COVERAGE SHOULD BE FRIDAY INTO
SATURDAY AHEAD OF A COLD FRONT. GIVEN THE TIME OF THE YEAR...A FEW
STRONG TO SEVERE STORMS COULD OCCUR WITH DAMAGING WINDS AND HAIL
POSSIBLE WITH THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DMG

In the hours before

Special weather statement, May 10, 9:20 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 PM EDT TUE MAY 10 2011

VAZ002-006-110145-
RUSSELL VA-WISE VA-
920 PM EDT TUE MAY 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR CITY OF NORTON...WISE AND RUSSELL
COUNTIES UNTIL 945 PM EDT...

AT 916 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GRUNDY TO 12 MILES
NORTHWEST OF WHITESBURG...AND MOVING SOUTHEAST AT 50 MPH. THESE
STORMS WILL BEGIN TO AFFECT PORTIONS OF WISE AND RUSSELL COUNTIES
BETWEEN 930 PM AND 945 PM.

THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING
WINDS IN EASTERN KENTUCKY. HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING ARE ALSO EXPECTED WITH THESE STORMS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:32 PM EDTSevere Thunderstorm WarningMRXRussell, Washington, Wise, City of Bristol43 min
May 10, 9:38 PM EDTSevere Thunderstorm WarningMRXScott, Wise, City of Norton52 min
May 10, 10:06 PM EDTSevere Thunderstorm WarningMRXWashington, City of Bristol39 min
May 10, 10:30 PM EDTSevere Thunderstorm WarningMRXLee, Scott, Wise42 min
May 10, 11:01 PM EDTAreal Flood AdvisoryMRXLee, Russell, Scott, Washington, Wise, City of Bristol and 1 more3 hr
May 11, 3:47 AM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, Wise, City of Bristol, City of Norton41 min
May 11, 4:04 AM EDTAreal Flood AdvisoryMRXRussell, Scott, Washington, Wise, City of Bristol, City of Norton3 hr
May 10, 10:33 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Johnson, Unicoi, Washington42 min
May 10, 10:58 PM EDTSevere Thunderstorm WarningMRXGreene, Hancock, Hawkins47 min
May 10, 11:17 PM EDTSevere Thunderstorm WarningMRXGreene, Unicoi, Washington43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.